Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 148, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 1996, 4:19 AM MDT for Hamilton County, Kearny County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 1996, 4:19 AM MDT (10:19 UTC)
- Expired
- Jun 2, 1996, 5:05 AM MDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Hamilton County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2005 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 021020 SVRDDC KSC075-093-021105- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 519 AM CDT SUN JUN 2 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 505 AM MDT (605 AM CDT) FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...NORTHEASTERN HAMILTON COUNTY ...NORTHWESTERN KEARNY COUNTY AT 417 AM MDT (517 AM CDT)...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR AND SPOTTER REPORTS 23 MILES NORTH NORTHEAST OF SYRACUSE MOVING SOUTHEAST AT 35 MPH. THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY. THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZED HAIL IN GREELEY COUNTY AND IS CAPABLE OF PRODUCING UP TO QUARTER SIZED HAIL. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. STAY TUNED TO COMMERCIAL RADIO OR TV FOR FURTHER UPDATES ON THIS SEVERE THUNDERSTORM. SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:21 AM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 2, 2:21 AM MDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 AM CDT SUN JUN 2 1996 FORECAST CHALLENGE TODAY IS ONGOING WEAK CONVECTIVE ACTIVITY MOVING INTO/THRU CWA ATTM. MAY ALSO SEE SOME REDEVELOP THIS PM AS HAPPENED SATURDAY...BUT WON/T MENTION IN PUBLIC PRODUCT ATTM. CONFIDENCE STILL LOW. IN THE SHORT TERM...IT LOOKS AS THOUGH I/M GOING TO HAVE TO KEEP A SLIGHT CHANCE IN THE ZONE PACKAGE FOR SOME SHOWER ACTIVITY THAT CONTINUES TO MOVE THROUGH THE AREA IN ADVANCE OF A WEAK TROF EMBEDDED IN THE NW FLOW THAT IS AGAIN SHOWING UP OVER THE WESTERN CONUS. WILL WORD THE PACKAGE AS TO THE FACT THAT THE ACTIVITY SHOULD END EARLY AS HAPPENED SATURDAY MORNING. THIS ACTIVITY REMAINS ELEVATED AND DID PRODUCE SOME NICKEL SIZED HAIL IN KEARNY COUNTY AROUND 1 AM. LOOKING OUT A LITTLE LONGER...IT LOOKS AS THOUGH ANOTHER NICE DAY IS IN STORE FOR THE REGION. MOSTLY SUNNY SKIES AND LIGHT NORTH WINDS TO RULE TODAY...ALTHOUGH COULD SEE SOME PESKY CONVECTION AGAIN POP UP THIS PM. HAVE PUT IN CCF BUT NOT PUBLIC PACKAGE FOR NOW. THX TO GLD AND AMA FOR COORDINATION ON THIS. LATER PERIODS TO REMAIN FAIRLY CALM...WITH SOME UVV/S SHOWING UP IN THE 30-48 HOUR TIME FRAME OVER CWA...HOWEVER MOISTURE TO BE LIMITED SO WITHOUT ANY STRONG FORCING...WILL CONT WITH DRY FCST. NGM/AVN SEEM TO HAVE INIT THE BEST SO HAVE GENERALLY FOLLOWED. FOR TEMPS...DIDN/T BUY INTO FWC COOLING OF TEMPS ON MONDAY SO HAVE FOLLOWED FAN IN LATER PERIODS.B DDC UU 080/051 082/053 083 1-0 GCK UU 081/050 083/052 083 1-0 EHA UU 082/050 084/052 084 1-0 LBL UU 081/051 083/053 083 1-0 HYS UU 078/050 078/051 082 1-0 P28 UU 083/054 084/055 085 1-0 SEARCY
In the hours before
Local storm report, Jun 1, 11:49 PM MDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1246 AM CDT SUN JUN 2 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM NESS CITY KS 1.75 INCH HAIL
06/02/96 NESS REPORTED BY NESS COUNTY
DISPATCHER IN NESS CITY
0538 PM NESS CITY KS 1.75 INCH HAIL
06/02/96 NESS REPORTED BY AGTAP
OBSERVER IN SOUTHWEST
NESS CITY
0543 AM NESS CITY KS 1.75 INCH HAIL
06/02/96 NESS REPORTED BY AGTAP
OBSERVER IN NESS CITY
0543 PM NESS CITY KS 1.75 INCH HAIL
06/02/96 NESS REPORTED BY DDC MIC AND
SOO ON DAMAGE SURVEY IN
NESS CITY
0716 PM MONTEZUMA KS 0.75 INCH HAIL
06/02/96 GRAY REPORTED BY AGTAP
OBSERVER IN MONTEZUMA
0731 PM 2N DEERFIELD KS 0.75 INCH HAIL
06/2/96 KEARNY REPORTED BY AGTAP OBSERVER
0758 PM 12S GARDEN CITY KS 0.88 INCH HAIL
06/02/96 FINNEY REPORTED BY SKYWARN HAM
0821 PM 12S GARDEN CITY KS 0.75 INCH HAIL
06/02/96 FINNEY REPORTED BY GARDEN CITY
EOC
0830 PM 16NW SUBLETTE KS 0.75 INCH HAIL
06/02/96 HASKELL REPORTED BY PUBLIC
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:10 PM MDT | Severe Thunderstorm Warning | DDC | Gray | 35 min |
| Jun 1, 6:34 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 31 min |
| Jun 1, 7:05 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 45 min |
| Jun 1, 11:53 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 32 min |
| Jun 2, 5:13 AM MDT | Severe Thunderstorm Warning | DDC | Finney | 47 min |
| Jun 2, 5:25 AM MDT | Severe Thunderstorm Warning | DDC | Hodgeman | 50 min |
| Jun 2, 5:58 AM MDT | Severe Thunderstorm Warning | DDC | Gray, Haskell | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.